Example of a displacement convex functional of first order

Article

Abstract

We present a family of first-order functionals which are displacement convex, that is convex along the geodesics induced by the quadratic transportation distance on the circle. The displacement convexity implies the existence and uniqueness of gradient flows of the given functionals. More precisely, we show the existence and uniqueness of gradient-flow solutions of a class of fourth-order degenerate parabolic equations with periodic boundary data. Moreover, positivity of the absolutely continuous part of the solutions is preserved along the flow.

Mathematics Subject Classification (2000)

35K55 35K30 35K25 

References

  1. 1.
    Agueh M.: Existence of solutions to degenerate parabolic equations via the Monge-Kantorovich theory. Adv. Diff. Equ. 10(3), 309–360 (2005)MATHMathSciNetGoogle Scholar
  2. 2.
    Ambrosio, L.A., Gigli, N., Savaré, G.: Gradient flows in metric spaces and in the space of probability measures. Lectures in Mathematics, Birkhäuser (2005)Google Scholar
  3. 3.
    Brenier, Y.: Personal communication. In: Conference on Optimal Transportation and Applications, Pisa (2008)Google Scholar
  4. 4.
    Carlen, E.A., Carvalho, M.C., Esposito, R., Lebowitz, J.L., Marra, R.: Displacement convexity and minimal fronts at phase boundaries (2007)Google Scholar
  5. 5.
    Carrillo, J.A., Lisini, S., Savaré, G., Slepčev, D.: Nonlinear mobility continuity equations and generalized displacement convexity (2009)Google Scholar
  6. 6.
    Carrillo, J.A., Toscani, G.: Wasserstein metric and large-time asymptotics of nonlinear diffusion equations, New Trends in Mathematical Physics. In: Honour of the Salvatore Rionero 70th Birthday, World Scientific (2005)Google Scholar
  7. 7.
    Carrillo J.A., Toscani G.: Contractive probability metrics and asymptotic behavior of dissipative kinetic equations. Notes of the 2006 Porto Ercole Summer School, Rivista Matematica di Parma 7(6), 75–198 (2007)MathSciNetGoogle Scholar
  8. 8.
    Cordero-Erausquin D., McCann R.J., Schmuckenschläger M.: A Riemannian interpolation inequality à la Borell, Brascamp and Lieb. Invent. Math. 146(2), 219–257 (2001)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Carrillo J.A., McCann R.J., Villani C.: Kinetic equilibration rates for granular media and related equations: entropy dissipation and mass transportation estimates. Rev. Matemática Iberoamericana 19, 1–48 (2003)MathSciNetGoogle Scholar
  10. 10.
    Carrillo J.A., McCann R.J., Villani C.: Contractions in the 2-Wasserstein length space and thermalization of granular media. Arch. Rat. Mech. Anal. 179, 217–263 (2006)MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Daneri S., Savare G.: Eulerian calculus for the displacement convexity in the Wasserstein metric. SIAM J. Math. Anal. 40, 1104–1122 (2008)MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Jordan R., Kinderlehrer D., Otto F.: The variational formulation of the Fokker–Planck equation. SIAM J. Math. Anal. 29, 1–17 (1998)MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Kim, Y.-H., McCann, R.J.: Continuity, curvature, and the general covariance of optimal transportation. J. Eur. Math. Soc. (2009)Google Scholar
  14. 14.
    Li H., Toscani G.: Long-time asymptotics of kinetic models of granular flows. Arch. Rat. Mech. Anal. 172, 407–428 (2004)MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Lott, J.: Optimal transport and Perelman’s reduced volume. Calc. Var. Partial Differ. Equ. (2009, to appear)Google Scholar
  16. 16.
    Lott, J., Villani, C.: Ricci curvature for metric-measure spaces via optimal transport. Ann. Math. (2008)Google Scholar
  17. 17.
    McCann R.J.: A convexity principle for interacting gases. Adv. Math. 128(1), 153–179 (1997)MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    McCann R.J.: Polar factorization of maps on Riemannian manifolds. Geom. Funct. Anal. 11, 589–608 (2001)MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    McCann, R.J., Topping, P.: Ricci flow, entropy, and optimal transportation (2008)Google Scholar
  20. 20.
    Otto F.: The geometry of dissipative evolution equations: the porous medium equation. Comm. Partial Diff. Equ. 26, 101–174 (2001)MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Otto F., Villani C.: Generalization of an inequality by Talagrand and links with the logarithmic Sobolev inequality. J. Funct. Anal. 173(2), 361–400 (2000)MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Otto F., Westdickenberg M.: Eulerian Calculus for the contraction in the Wasserstein distance. SIAM J. Math. Anal. 37(4), 1227–1255 (2005)CrossRefMathSciNetGoogle Scholar
  23. 23.
    Sturm K.-T.: On the geometry of metric measure spaces. II. Acta Math. 196(1), 133–177 (2006)MATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Sturm K.-T.: On the geometry of metric measure spaces. I. Acta Math. 196(1), 65–131 (2006)MATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    von Renesse M., Sturm K.-T.: Transport inequalities, gradient estimates, entropy, and Ricci curvature. Comm. Pure Appl. Math. 58(7), 923–940 (2005)MATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Villani, C.: Topics in optimal transportation. Graduate Studies in Mathematics, vol. 58, American Mathematical Society, Providence (2003)Google Scholar
  27. 27.
    Villani, C.: Optimal transport, old and new. Grundlehren der Mathematischen Wissenshaften, vol. 338. (2009)Google Scholar

Copyright information

© Springer-Verlag 2009

Authors and Affiliations

  1. 1.Institució Catalana de Recerca i Estudis Avançats (ICREA)BellaterraSpain
  2. 2.Departament de MatemàtiquesUniversitat Autònoma de BarcelonaBellaterraSpain
  3. 3.Department of Mathematical SciencesCarnegie Mellon UniversityPittsburghUSA

Personalised recommendations